Funnel Cloud, Ware
- When
- August 24, 10:11 AM EST
- Where
- Ware County, 2.73 mi SE of West Waycross
- Reported by
- Public
- Coordinates
- 31.150, -82.370
A funnel cloud was observed near Huckleberry Road.
An inverted trough axis extended from offshore of the local Atlantic SSW across the southern FL peninsula in the morning and westward toward TS Marco in the Gulf of Mexico. The trough lifted northward and meandered across SE GA in the afternoon with very high tropical moisture over the local area (PWAT over 2 inches).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An inverted trough axis extended from offshore of the local Atlantic SSW across the southern FL peninsula in the morning and westward toward TS Marco in the Gulf of Mexico. The trough lifted northward and meandered across SE GA in the afternoon with very high tropical moisture over the local area (PWAT over 2 inches). The surface trough axis combined with daytime heating, sea breezes and weak upper level PVA focused the best potential for a few strong to severe afternoon storms over inland areas as well as minor flood potential under ENE steering flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 24, 8:14 AM EST, 1 hour 57 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
914 AM EDT Mon Aug 24 2020
...HEAVY RAINFALL AND ISOLATED SEVERE STORM THREAT THIS AFTERNOON
AND EVENING, MAINLY OVER INLAND AREAS...
...ISOLATED WATERSPOUT POTENTIAL OVER THE COASTAL WATERS THAT MAY
APPROACH THE COASTAL AREAS OF NE FL/SE GA THIS MORNING...
.UPDATE...
Very moist,tropical airmass to the East-Northeast of TS Marco
exists across NE FL/SE GA and Precipitable Water Amounts (PWATs)
over 2 inches and northward moving weak surface trof through the
region will help to kick off numerous to widespread showers and
embedded strong to isolated severe storms, mainly over inland
areas this afternoon and evening. Widespread rainfall amounts of
1-2 inches with localized 2-4 inch amounts will produce isolated
flash flooding, mainly in urban areas or areas that have received
recent heavy rainfall. Also, if enough heating occurs over inland
areas isolated strong to severe storms with wet microburst winds
of 40-60 mph can be expected along with the heavy rainfall. This
morning, the activity will be located along the NE FL/SE GA
coastal areas and into the 1-95 corridor with heavy showers and
isolated storms with mainly heavy rainfall and gusty winds to 30
mph possible. An isolated waterspout not out of the question over
the NE FL coastal waters and will need to monitor if these push
closer to the coastal areas. The moist airmass in place is pushing
dewpoints into the upper 70s/near 80 degrees and this combined
with Max Temps into the upper 80s/near 90 degrees will push peak
Heat Index values around 105 degrees this afternoon, mainly across
NE FL and coastal SE GA, while inland SE GA is still covered with
some lower clouds and will take a bit longer to heat up and
destabilize ahead of storms this afternoon and evening.
&&
.PREV DISCUSSION [708 AM EDT]...
.NEAR TERM [Through Tonight]...
Synopsis...Breezy and humid with waves of morning showers/isolated
tstorms, then locally heavy rainfall across inland SE GA/Suwannee
River Valley into the afternoon & evening.
Another inverted trough axis extended from offshore of the local
Atlantic SSW across the southern FL peninsula this morning which
was triggering waves of shower activity. A few showers had moved
inland along the local coast associated with this feature and a
larger cluster of showers and embedded TS moving northward from
central FL toward Marion/Putnam and Flagler counties early this
morning. Through midday, this trough axis is expected to continue
to lift northward and meander across our SE GA zones this
afternoon as it bumps into the dominant low level ridge axis
extending across the Carolinas. This feature, combined with
daytime heating and some weak upper level PVA passing around the
western periphery of the mid/upper ridge axis strengthening over
the FL peninsula will bring an elevated chance of rain across our
inland GA zones and parts of the Suwannee River Valley, with
localized minor flood potential into the early evening hours.
Farther south across NE FL, after morning rainfall lift
northward along the trough axis, expect mainly dry conditions
until mid to late afternoon when another batch of diurnally driven
convection develops across inland NE FL west of the inland
progressing, more dominant east coast sea breeze front. This
resultant convection will track to the WNW into the early evening
with generally clearing toward the Atlantic coast as drier air
finally infiltrates from the SSE.
Breezy ESE winds today will near 15-20 mph at the coast with gusts
30-35 mph by midday. Temperatures will range from the mid 80s
across SE GA where more persistent cloud cover/rainfall is expected
to the low 90s across NE FL where cloud cover is expected to more
partly cloudy by late morning. Humid overnight conditions will
continue with lows in the mid/upper 70s to near 80 toward the
Atlantic coast.
.SHORT TERM [Tuesday Through Thursday]...
Hotter and drier as stacked ridge builds over the local area.
Moisture content decreases from PWAT around 2 inches to generally
near 1.70 to 1.8 inches with ESE steering flow 10-15 kts Tue pushing
morning Atlantic coast showers inland. Expect further blossoming
of showers and isolated tstorms over inland areas into the afternoon
as activity approaches the I-75 corridor. Mostly dry conditions
expected Tue evening along the Atlantic coast under a steady ESE
flow. 1000-500 mb SE steering flow weakens below 10 kts Wed &
Thu as the mid/upper level ridge builds directly overhead and the
low level ridge axis extends across SE GA. This will continue a
slightly more dominant east coast sea breeze, continue to limit
rainfall potential, and will bring above normal temperatures. Best
rain chances will focus inland between Highway 301 and the I-75
corridor each afternoon and early evening, higher chances over NE
FL south of the I-10 corridor. Fairly warm and stable mid levels
limit severe storm potential and the main hazard will be locally
heavy rainfall due to slow storm motion.
Above normal temperatures will range from the low/mid 90s inland
to upper 80s/near 90 coast. Tue surface dew pts in the mid/upper
70s will continue which combined with the hot inland temps will
create heat index values near 105-110 degF, on the marginal end of
heat advisory criteria. Wed/Thu lower dew pts are expected with
drier air mixing down and thus lower heat index values generally
near 105 degF are expected. Mild, muggy overnight conditions
will continue with lows ranging in the mid/upper 70s.
.LONG TERM [Friday Through Monday]...
A transition to a wetter pattern Fri into the weekend as the ridge
axis settles farther south across the FL peninsula and a trough
approaches from west Fri and then settles over GA into the
weekend. WSW steering flow develops with higher deeper layer
moisture overspreading the area from the Gulf with PWAT values
rising back above climo into the 2+ inch range favoring a return
to higher rain chances, with convection moving inland from the
GOMEX during the morning into the early afternoon, with the best
coverage of afternoon and evening hours toward the Atlantic coast
where an east coast sea breeze will be pinned. Mid level
temps/lapse rates and shear profiles not support of significant
severe storm potential this period at this time, but a pulse
severe storm will be possible mainly along boundary interactions
especially in the afternoon and early evening.
High temperatures will trend near to above normal toward the
Atlantic coast into the weekend with a more dominant west coast
sea breeze regime developing. This pattern will bring an earlier
onset of convection across inland SE GA and our Suwannee River
Valley zones and thus lower high temps. Lows will range above
normal as well in the low/mid 70s.
.AVIATION...
[Through 12Z Tuesday]
Widespread MVFR CIGS impacting the TAF sites this morning with
widely scattered shower activity pushing in off the Atlc. Some
diurnal heating this afternoon will start to lift CIGS to VFR with
scattered showers and storms continuing and possible MVFR CIGS and
VSBYS with convection, for now have kept most sites as VCTS and
will monitor for updates for predominant storm activity.
.MARINE...
High pressure will persist offshore of the Carolinas through Tuesday
as tropical cyclones Marco and Laura track west to northwest
across the central Gulf of Mexico. Swells will increase within the
local waters today with combined seas expected to build to
Exercise Caution levels over the nearshore waters and Advisory
levels over the outer waters. Elevated seas will continue
tonight, then heights will gradually subside through Tuesday
night. High pressure will shift south and extend over the local
waters Wednesday and Thursday with weaker southerly winds near 10
kts. The high will shift farther south Friday as a front
approaches the region from the west with a stormy southwest regime
setting up into the weekend.
Rip Currents: High risk today for both SE GA and NE FL beaches as
swells build within the local waters combined with gusty ESE
winds. High risk expected for NE FL beaches again Tue with
Moderate advertised for SE GA. Breakers will build to 3-5 ft this
afternoon and evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 87 75 93 75 93 / 100 50 40 10 20
SSI 87 80 89 80 88 / 90 20 10 10 10
JAX 90 78 93 77 92 / 70 10 20 10 20
SGJ 89 79 91 79 88 / 60 10 10 10 10
GNV 92 75 95 76 93 / 70 20 30 10 20
OCF 92 75 95 76 93 / 70 10 30 10 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for Coastal Duval-
Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...High Rip Current Risk through Tuesday morning for Coastal Camden-
Coastal Glynn.
AM...Small Craft Advisory until 11 AM EDT Tuesday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
&&Special Weather Statement
National Weather Service Jacksonville FL
1107 AM EDT Mon Aug 24 2020
FLZ025-032-033-037-125-133-241545-
Coastal St. Johns FL-Inland Duval FL-Putnam FL-Clay FL-
Coastal Duval FL-Inland St. Johns FL-
1107 AM EDT Mon Aug 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. JOHNS...NORTHEASTERN
PUTNAM...CLAY AND SOUTHERN DUVAL COUNTIES UNTIL 1145 AM EDT...
* At 1107 AM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Federal Point, or near
Hastings, moving northwest at 25 mph.
* Wind gusts of 40 to 45 mph and minor flooding due to heavy
rainfall is possible with this storm.
* Locations impacted include...
Jacksonville, Palatka, Orange Park, Green Cove Springs, Hastings,
Mandarin, Fruit Cove, Arlington, Middleburg and East Palatka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2962 8171 3026 8205 3027 8205 3028 8204
3035 8156 2972 8139
TIME...MOT...LOC 1507Z 152DEG 23KT 2980 8154
HESSThe Moody AFB radar (KVAX), 67 km away, was scanning. The volume nearest the first event began at 15:13 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A funnel cloud was observed near Huckleberry Road.
Wind damaged the siding of buildings and a roof was lifted up an blown onto the street in downtown Baxley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907756, 907757.